Posted on June 6th, 2011 by
The chemotherapy drug paclitaxel can cause nerve damage in some patients. According to a study that will be presented at the 2011 annual meeting of the American Society of Clinical Oncology, specific genetic markers may eventually allow doctors to know in advance which patients are most likely to experience this side effect.
Peripheral neuropathy—a condition that can cause pain, burning, tingling, or numbness in the hands and feet—is a potential side effect of taxane chemotherapy drugs such as paclitaxel. The condition can become severe, and may limit the amount of chemotherapy that a patient can receive.
To explore the possibility that specific genetic markers may be linked with the development of peripheral neuropathy, researchers collected information about more than 2,000 women who were participating in a breast cancer clinical trial. All the patients received paclitaxel.
Genetic differences between women who did and did not develop peripheral neuropathy were identified through a process known as a genome-wide association study (GWAS). The researchers scanned complete sets of DNA for small genetic variations known as single-nucleotide polymorphisms (SNPs).
Several SNPs were linked with the likelihood of peripheral neuropathy. Results for one of these SNPs, for example, indicated that risk of neuropathy was 27% among patients without the genetic variation (no SNP), 40% among patients with one SNP, and 60% among patients with two SNPs. Neuropathy was also more common in older patients and in African Americans.
In a prepared statement, the lead author of the study noted “If these findings can be replicated, this may allow physicians to know prior to recommending therapy
whether the patient is at an inordinate risk for developing taxane-induced neuropathy. This may allow for better counseling, use of alternative drugs or schedules, or omission of taxanes in the appropriate settings. These genetic findings might also provide insight into the mechanism of this side effect and help develop drugs to prevent this toxicity altogether.”
Reference: Schneider BP, Li L, Miller K et al. Genetic associations with taxane-induced neuropathy by genome wide association study (GWAS) in E5103. Paper presented at: 2011 Annual Meeting of the American Society of Clinical Oncology; June 3-7, 2011; Chicago, IL. Abstract 1000.
Copyright © 2011 CancerConsultants. All Rights Reserved.
You must be logged-in to the site to post a comment.